Skin Lesions and Pulmonary Infiltrates in Acute Myelogenous Leukemia

  • Loretta S. Davis
Part of the Contemporary Internal Medicine book series (COIM, volume 3)

Abstract

A 27-year-old white woman with ovarian dysgerminoma underwent surgical resection and chemotherapy with adriamycin, cyclophosphamide and methotrexate. Two years later, she developed acute myelogenous leukemia, which was thought to have been induced by the chemotherapeutic regimen. She then received high dose cytarabine and daunorubicin and responded with a partial remission. Follow-up bone marrow examination revealed increased blast forms, and she was treated with low-dose cytarabine. This therapy was discontinued secondary to cytarabine-induced hepatitis. Subsequently, the patient did reasonably well, but required regular platelet and red blood cell transfusions. Several months later, she developed symptoms of recurrent sinusitis and complained of painful red lesions on her thighs and lower legs. These skin lesions steadily increased in size and number and became increasingly tender. Fever as high as 102°F developed. She was admitted for further evaluation and therapy.

Keywords

Acute Myelogenous Leukemia Pyoderma Gangrenosum Pulmonary Infiltrate High Dose Cytarabine Myeloproliferative Disease 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Sweet RD: An acute febrile neutrophilic dermatosis. Br J Dermatol. 1964;76:349–356.PubMedCrossRefGoogle Scholar
  2. 2.
    Matta M, Malak J, Tabet E, et al: Sweet’s syndrome: Systemic association. Cutis. 1973;12:561–565.Google Scholar
  3. 3.
    Perry HO, Winkelmann RK: Bullous pyoderma gangrenosum and leukemia. Arch Dermatol. 1972;106:901–905.PubMedCrossRefGoogle Scholar
  4. 4.
    Cohen PR, Kurzrock R: Sweet’s syndrome and malignancy. Am J Med. 1987;82:1220–1226.PubMedCrossRefGoogle Scholar
  5. 5.
    Spector JI, Zimbler H, Levine R, et al: Sweet’s syndrome: Association with acute leukemia. JAMA. 1980;244:1131–1132.PubMedCrossRefGoogle Scholar
  6. 6.
    Cooper PH, Innes DJ Jr, Greer KE: Acute febrile neutrophilic dermatosis (Sweet’s syndrome) and myeloproliferative disorders. Cancer. 1983;51:1518–1526.PubMedCrossRefGoogle Scholar
  7. 7.
    Ackerman AB: Histologie Diagnosis of Inflammatory Skin Diseases. Philadelphia, Lea and Febiger, 1978.Google Scholar
  8. 8.
    Lazarus AA, McMillan M, Miramadi A: Pulmonary involvement in Sweet’s syndrome (acute febrile neutrophilic dermatosis). Chest. 1986;90:922–924.PubMedCrossRefGoogle Scholar
  9. 9.
    Gibson LE, Dicken CH, Flach DB: Neutrophilic dermatoses and myeloproliferative disease: Report of two cases. Mayo Clin Proc. 1985;60:735–740.PubMedCrossRefGoogle Scholar
  10. 10.
    Soderstrom RM: Sweet’s syndrome and acute myelogenous leukemia: A case report and review of the literature. Cutis. 1981;28:255–260.PubMedGoogle Scholar
  11. 11.
    Chmel H, Armstrong D: Acute febrile neutrophilic dermatosis: Sweet’s syndrome. South Med J. 1978;71:1350–1352.PubMedCrossRefGoogle Scholar
  12. 12.
    Caughman W, Stern R, Haynes H: Neutrophilic dermatosis of myeloproliferative disorders. J Am Acad Dermatol. 1983;9:751–758.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1991

Authors and Affiliations

  • Loretta S. Davis

There are no affiliations available

Personalised recommendations